Ohio, 2021

Damaging Winds in Ohio, July 13, 2021

July 13, 2021 · NWS CLE · 4 events in 1 county or zone

Northeast Ohio was in the warm sector during the early afternoon through early evening of the 13th as a surface low drifted eastward across central Lake Michigan. The trailing cold front dissipated while also moving eastward.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

Northeast Ohio was in the warm sector during the early afternoon through early evening of the 13th as a surface low drifted eastward across central Lake Michigan. The trailing cold front dissipated while also moving eastward. A squall line moved northeastward across northeastern Ohio and produced damaging wind gusts in Trumbull County. These storms encountered moderate instability and DCAPE, and marginally-moderate effective bulk shear.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jul 13, 12:40 PM EST, 1 hour 19 minutes earlier.

Area forecast discussion, Jul 13, 12:40 PM EST, 1 hour 19 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
140 PM EDT Tue Jul 13 2021

.SYNOPSIS...
An upper trough will move east across the Great Lakes today into
Wednesday. A weak surface trough will cross the region by Wednesday
afternoon. Brief high pressure ridging will arrive across the area
on Wednesday into Thursday. A cold front will approach the region on
Friday.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
Adjusted temperatures, especially out east, to reflect current
observations with this update. General trend continues to look
like areas east of I71 continue to destabilize and will present
the best chance for severe weather. Upstream of the area,
showers and thunderstorms have begun to develop and are moving
northeast into the area. The biggest concern remains heavy
rainfall and the flooding potential, particularly in areas which
have received the heaviest rainfall yesterday and on Sunday.

Previous Discussion...
The warm front is finally north of the area this morning, allowing
for warm and moist return flow. However, this has resulted in
scattered showers and thunderstorms across the western half of the
area early this morning, with rounds of isolated to scattered
showers and thunderstorms possible through the rest of the morning.

The main weather story today appears to be the increasing severe
potential, mainly east of the I-77 corridor this afternoon and
evening. Although coverage will be higher across NW OH, flow will be
weaker compared to that across the eastern half of the area. A belt
of moderate low to mid-level flow will be present across the eastern
half of the area, 30 to perhaps 35 knots, which will be sufficient
enough to support some multicell convection organization with the
primary threat being damaging winds. The one question is how
unstable we will be able to get out east, given the ongoing
precipitation and cloud cover. At this time, forecast instability
appears to be around 1500 J/kg in the mixed-layer east of the I-77
corridor. This is also where the low-level lapse rates will be
maximized, around 7 to 7.5 degrees C/km. Elsewhere, can't rule out
an isolated, wet downburst or two, but not anticipating anything too
organized. This threat is also highlighted by the SPC Day 1
marginal risk.

Of course, locally heavy rain will be possible once again today,
given the moist environment, characterized by PWATs of 1.8 to 2.0
inches and warm cloud depths around 10 to 11,000 feet, highlighted
by the WPC Excessive Rainfall Day 1 marginal risk. However, the
cloud layer winds will be appreciably faster than yesterday,
around 30 to 35 knots, and thus slow-moving storms will not be
an issue today - rather we'll have to watch for any training of
convection.

Convection should begin to wane as we head into Tuesday evening and
overnight across the area, with any severe threat quickly
diminishing. By Wednesday morning, we begin to lose our moist
atmosphere, with PWATs falling to around 1.2 inches. An upper trough
will finally work its way east through the Great Lakes on Wednesday,
extending a weak surface trough across the area. This may be enough
upper support for some isolated to perhaps scattered showers and/or
thunderstorms, generally east of the I-77 corridor, though
confidence in precipitation coverage remains on the lower end.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/...
Fairly dry conditions are expected across the area Wednesday night
into Thursday as low amplitude mid level ridging builds through the
area. Some lingering convective activity during the evening will
quickly diminish with diurnal stabilization. Some renewed diurnal
convection may flare up, especially across the eastern half of the
forecast area, Thursday afternoon as instability builds. Otherwise,
most places should remain dry through the day on Thursday. Highs
will jump into the mid 80s to around 90 across the area on Thursday.

A more active pattern impacts the area Thursday night through Friday
night, as a slow moving cold front pushes southeast from the upper
Midwest into the local area. Shower/thunderstorm chances increase
during the overnight hours Thursday night into Friday, as models are
hinting at an upstream MCS developing ahead of the front and
downstream of Lake Michigan and moving into the area during the
night. The degree of organization and downstream instability will
drive the MCS maintenance into the area, with a fairly robust low
level jet expected to develop ahead of the MCS. This will need to be
monitored closely, with SPC highlighting northwest OH in a marginal
risk for the Day 3 severe weather outlook to account for the
potential MCS.

The boundary continues pushing south into the area Friday, with
renewed shower/storm chances as diurnal destabilization occurs south
of the boundary. Models start to disagree on the timing of the
frontal passage through Friday night, but confident enough in
likely/cat pops for the area Friday through Friday evening. Highs
Friday should be cooler, with low to upper 80s across the area.

&&

.LONG TERM /SATURDAY THROUGH MONDAY/...
Model agreement decreases this weekend with the synoptic evolution
across the region, but it looks like the front slowly settles south
of the area Saturday and Saturday night, with much of the area
drying out Sunday into Monday with high pressure building east
through the Great Lakes. Highs will be in the upper 70s to low 80s
Saturday, with low/mid 80s Sunday/Monday.

&&

.AVIATION /18Z Tuesday THROUGH Sunday/...
A mix of MVFR and VFR ceilings are being observed across the
area as the next round of rain and storms moves in. This will be
the general trend throughout today, with visibilities also
dropping into MVFR/IFR range in the heaviest bands. All TAF
sites have a good chance of receiving thunderstorm activity,
with the greatest chance of anything severe occurring at KCAK,
KMFD, KYNG, and KERI as instability continues to increase across
the eastern portion of the area. The primary threats with any
storms that develop are gusty winds and heavy rainfall. Once the
area loses some instability this afternoon, much of the
remaining precipitation in the east should fall primarily as
rain overnight.

Overnight tonight, a widespread and lower cloud deck of
1000-2000 feet will build over the area, so have opted to keep
the TAF only dropping to MVFR, however locally lower IFR
ceilings are possible. By Wednesday afternoon, ceilings should
begin to lift and the chance of showers/thunderstorms
significantly diminishes for the end of the TAF period.

Winds today will remain from the southwest at 10-15 knots,
gusting up to 20 knots for terminals through this afternoon.
Winds will begin to diminish tonight to 5-10 knots, remaining
from the southwest through the remainder of the TAF period.

Outlook...Non-VFR possible in showers and thunderstorms across
the central/western half of the area on Thursday
evening/overnight. Better chance of Non-VFR conditions on Friday
in showers and thunderstorms.

&&

.MARINE...
Warm front pushes north of the lake today, with winds becoming
southerly, up to 15 kts west but a bit lighter across the eastern
basin. Winds become more southwesterly tonight and Wednesday as a
surface trough slides just north of the lake, but will become
southerly again Wednesday night through Thursday. Winds will become
more southwest Thursday night into Friday as a cold front approaches
the lake from the northwest. The front will cross the lake late
Friday/Friday night with more northwest/northerly winds through
Saturday.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...None.

&&

SYNOPSIS...Kahn
NEAR TERM...Campbell/Kahn
SHORT TERM...Greenawalt
LONG TERM...Greenawalt
AVIATION...Campbell
MARINE...Greenawalt
Hazardous weather outlook, Jul 13, 2:53 AM EST, 11 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
353 AM EDT Tue Jul 13 2021

OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-140800-
Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga-
Ashtabula Inland-Hancock-Seneca-Huron-Medina-Summit-Portage-Trumbull-
Wyandot-Crawford-Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-
Holmes-Knox-Ashtabula Lakeshore-Northern Erie-Southern Erie-
353 AM EDT Tue Jul 13 2021

This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio, northwest Ohio and northwest Pennsylvania.

.DAY ONE...Today and tonight.

Showers and thunderstorms are again possible across the area today.
Isolated strong to severe storms are possible, especially along and
east of the I-77 corridor with the primary threat of damaging winds.
Locally heavy rainfall is also possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Thunderstorms may approach strong to severe levels Thursday evening
and overnight, mainly west of I-71.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information about
observed severe weather to the NWS while following all local, state,
and CDC guidelines.

LEZ061-142>149-162>169-140800-
Ripley to Buffalo NY extending from 5NM off shoreline to US-
Canadian border-Maumee Bay to Reno Beach OH-
Reno Beach to The Islands OH-The Islands to Vermilion OH-
Vermilion to Avon Point OH-Avon Point to Willowick OH-
Willowick to Geneva-on-the Lake OH-Geneva-on-the-Lake to Conneaut OH-
Conneaut OH to Ripley NY-
Detroit River Lt. to Maumee Bay OH to Reno Beach OH beyond 5NM
offshoreline to US-Canadian border-
Reno Beach to The Islands OH beyond 5NM off shoreline to US-
Canadian border-
The Islands to Vermilion OH beyond 5 nm off shoreline to US-
Canadian border-
Vermilion to Avon Point OH beyond 5 nm off shoreline to US-
Canadian border-
Avon Point to Willowick OH beyond 5 nm off shoreline to US-
Canadian border-Willowick to Geneva-on-the-
Lake OH beyond 5NM off shoreline to US-Canadian border-Geneva-on-the-
Lake to Conneaut OH beyond 5 nm off shoreline to US-Canadian border-
Conneaut OH to Ripley NY beyond 5 nm off shoreline to US-
Canadian border-
353 AM EDT Tue Jul 13 2021

This Hazardous Weather Outlook is for Lake Erie.

.DAY ONE...Today and tonight.

Showers and thunderstorms are again possible across the area today.
Isolated strong to severe storms are possible with the primary threat
of damaging winds.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Thunderstorms may approach strong to severe levels Thursday evening
and overnight, especially across the western basin of the lake.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The Pittsburgh radar (KPBZ), 86 km away, was scanning. The volume nearest the first event began at 18:57 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Trumbull

When
July 13, 1:59 PM EST
Where
Trumbull County, Niles
Measured
55 kt (63 mph) estimated gust
Reported by
Social Media
Coordinates
41.180, -80.770

City-wide power outages from numerous trees down in Niles.

Thunderstorm Wind, Trumbull

When
July 13, 2:02 PM EST
Where
Trumbull County, 0.5 mi NNE of Warren
Measured
55 kt (63 mph) estimated gust
Reported by
911 Call Center
Coordinates
41.237, -80.818

Trees down in Warren.

Thunderstorm Wind, Trumbull

When
July 13, 2:05 PM EST
Where
Trumbull County, 1.49 mi N of Howland Corners
Measured
55 kt (63 mph) estimated gust
Reported by
911 Call Center
Coordinates
41.251, -80.745

Trees down in Howland Center.

Thunderstorm Wind, Trumbull

When
July 13, 2:10 PM EST
Where
Trumbull County, 0.97 mi NE of Brookfield
Measured
55 kt (63 mph) estimated gust
Reported by
911 Call Center
Coordinates
41.240, -80.558

Trees down in Brookfield Center.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2021Every state in 2021This day in weather historyWarnings in Ohio, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 968473, 968475, 968477, 968474.